Tornadoes · United States · Wisconsin · 2004
F0 tornado, Goodnow, Wisconsin, July 11, 2004
This F0 tornado ran 0.1 miles across Oneida County on July 11, 2004, touching down at 4:43 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- July 11, 2004
- Touchdown
- 4:43 PM CDT (21:43 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Oneida County
- Touchdown point
- 45.700, -89.650
- Lift-off point
- 45.700, -89.650
- Record number
- 1507
What the Weather Service recorded
Clusters of showers and a few thunderstorms developed and moved across north-central Wisconsin during the late afternoon and early evening hours. A strong upper atmospheric disturbance enhanced rotation in the showers and storms and several funnel clouds developed. Some of the funnels touched down as weak tornadoes, including one that toppled numerous trees onto power lines and damaged a pontoon boat 8 miles southwest of Harshaw (Oneida co.). A pair of tornadoes also touched down simultaneously west of the Tomahawk airport (Lincoln co.).
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the tornado touched down at Jul 11, 3:45 PM CDT, 58 minutes earlier.
Area forecast discussion, Jul 11, 3:45 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 345 PM CDT SUN JUL 11 2004 .SHORT TERM...TONIGHT AND MONDAY. THIS EVENING AND LATE TOMORROW AFTERNOON APPEAR TO BE THE MOST PROBLEMATIC PARTS OF THE FIRST TWO PERIODS OF THE FORECAST. EARLIER TODAY A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS HEADED TOWARD THE CWA. CIRRUS AHEAD OF THIS AREA OF PCPN WAS RATHER THICK SO DESTABILIZATION ACROSS THE CWA WAS LIMITED DUE TO RELATIVE LACK OF SUNSHINE. MOST OF THE PCPN SHRIVELED UP...BUT MORE SHOWERS THEN BEGAN TO DEVELOP IN WESTERN AND CENTRAL WISCONSIN AND CONTINUE AS OF 20Z. 20Z 300 MB RUC ANALYSIS AND WV LOOP HAD THE SHORT WAVE INTO NORTHWEST WI...AND NO FURTHER DEVELOPMENT WAS NOTED BEHIND THE TROUGH. ETA/NGM/GFS PROGS HAVE THE TROUGH AXIS IN THE EXTREME SOUTHEAST PART OF THE CWA BY 06Z. BASED ON LIMITED AMOUNT OF PCPN SHOWING UP ON RADAR AT 2030Z...AND LACK OF ANY SUNSHINE AFTER ABOUT 0130Z...HAVE ENDED PCPN FOR MOST OF THE CWA BY 02Z...AND BY 06Z FOR THE SOUTHEAST THIRD OF THE CWA. MESO ETA AND GFS BRING SOME QPF INTO NORTH-CENTRAL WI BY 00Z TUE...BUT INSTABILITY IS NOT IMPRESSIVE AND ETA AND GFS MOS POPS IN THAT PART OF THE CWA ARE ONLY AROUND 10 PERCENT OR LESS. AS A RESULT...THE FORECAST HAS DRY WEATHER ALL DAY MONDAY. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. FORECAST CONCERNS THIS PERIOD...SEVERE/PCPN LATE MONDAY INTO TUE. MODELS SIMILAR WITH LARGE SCALE FEATURES...DIFFER SLIGHTLY ON TIMING. HAVE TRENDED TOWARDS ETA AS GFS AGAIN SHOWING FEEDBACK PROBLEMS. LONG TERM WILL BE CONTROLLED BY NW FLOW OVER REGION...AS HIGH PRESSURE REMAINS ENTRENCHED OVER THE WEST AND TROF DEEPENS IN THE EAST. CLOSED LOW/TROF EXPECTED TO TRANSLATE EAST ALONG U.S./CANADIAN BORDER... DROPPING THROUGH THE WESTERN LAKES ON TUE. AT THE SURFACE...COLD FRONT PUSHES INTO STATE TUE MORNING. TIMING OF PASSAGE OF SURFACE FRONT DURING THE DAY...WILL TAP INTO INCREASINGLY UNSTABLE AIR MASS. ETA SHOWING STRONG SURFACE BASED INSTABILITY WITH CAPES NEAR 2400 AND CIN GOING TO ZERO. MODEL SOUNDINGS NOT TO ROBUST ON SHEAR AND UPPER LAPSE RATES MARGINAL. CWA HIGHLIGHTED BY SPC IN SLIGHT RISK. WEAK HIGH PRESSURE OVER AREA WILL LEAD TO FAIRLY DRY PERIOD THROUGH FRI. WITH CLOUDS AND PCPN EXPECTED TUE...WILL BACK OFF A FEW DEGREES ON HIGHS. TEMPERATURES WILL AGAIN FALL TO BELOW NORMAL LEVELS AFTER TROF PASSAGE...WARMING AGAIN MOVING INTO THE END OF WEEK. .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && TE/MG WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 11, 12:15 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1215 PM CDT SUN JUL 11 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121300- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1215 PM CDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. THE CHANCE OF THUNDERSTORMS WILL CONTINUE MAINLY THIS EVENING OVER CENTRAL AND NORTHEAST WISCONSIN. INSTABILITY IS MARGINAL...SO SEVERE STORMS ARE NOT EXPECTED. HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HAIL FROM LATE MONDAY AFTERNOON INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. MG WWW.CRH.NOAA.GOV/GRB
In the hours before
Local storm report, Jul 11, 4:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
440 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0338 PM TORNADO 8 SW HARSHAW 45.58N 89.77W
07/11/2004 ONEIDA WI LAW ENFORCEMENT
BRIEF TOUCHDOWN
&&
MGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Green Bay/Straub, WI (KGRB), 12:00Z
9.7 hours before the tornado, 182 km from the path. July 11, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -60242 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.1 K/km
Green Bay/Straub, WI (KGRB), 00:00Z
2.3 hours after it, 182 km from the path. July 12, 2004.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -28 J/kg
- Surface CAPE
- 155 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.8 K/km
The radar
The Green Bay radar (KGRB), 180 km away, was scanning. The volume nearest the touchdown began at 21:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of July 11, 2004
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 11 | 3:42 PM CDT | F0 | Oneida, WI | 0.2 | 60 | |||
| July 11 | 5:44 PM EDT | F1 | Levy, FL | 1.0 | 50 | $30,000 | ||
| July 11 | 4:45 PM CDT | F0 | Lincoln, WI | 0.1 | 10 | |||
| July 11 | 5:13 PM CDT | F0 | Lincoln, WI | 0.1 | 10 | |||
| July 11 | 5:13 PM CDT | F0 | Lincoln, WI | 0.1 | 10 | |||
| July 11 | 5:40 PM CDT | F0 | Lincoln, WI | 0.1 | 10 | |||
| July 11 | 7:41 PM CDT | F0 | Jefferson, WI | 0.1 | 25 | |||
| July 11 | 7:43 PM CDT | F0 | Dane, WI | 0.1 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.